Why Does Metformin Cause Diarrhea?

By Craig Sorkin, DNP, APN
Medically reviewed checkmarkMedically reviewed
July 22, 2022

Metformin can cause diarrhea as a common side effect. While most side effects resolve after the first several days of taking metformin, for some people it may last longer.

Metformin helps get rid of excess glucose from the body. Part of it is removed through the intestines. This process can be part of the reason why diarrhea is a common side effect.

In this article, we’ll explore how to manage the side effects of metformin and how to know when you should see a healthcare provider.

Why Does Metformin Cause Diarrhea?

Metformin can be a highly effective medication for managing elevated blood glucose levels. It blocks the liver from making more glucose.

Lactic acid is produced as a byproduct of the liver’s inaction, and excess glucose is removed from the body via the intestines.

Since this is not a normal route for excess glucose it can change the consistency of typical bowel movements.

Glucose elimination via the intestines also leads to an increase in lactic acid, which is a gut irritant. Lactic acid in the intestines can also contribute to diarrhea from metformin.

Metformin can also alter the gut microbiome of people who take it. In some cases, the effect can be a positive change, leading to better short-chain fatty acid production.

In other cases, some types of bacteria that thrive under metformin may be part of the cause of diarrhea.

While diarrhea is a much more common side effect, constipation is also possible.

When participants of one study compared types of gastrointestinal symptoms, constipation was actually found to be more severe than diarrhea.

Most diarrhea that is caused by metformin will only be a short-term side effect.

In some cases, but far less often, metformin can be a cause of chronic diarrhea long after the body has adjusted to the medication.

Chronic diarrhea is more than just a few days, but lasts several weeks at a time. In studies done on metformin causing chronic diarrhea, it typically resolved as soon as metformin was discontinued.

How Long Does Diarrhea from Metformin Last?

The typical side effect of diarrhea that is caused by metformin does not last long-term.

It typically resolves within a few days or few weeks once the body adjusts to the medication.

If diarrhea from metformin does last longer, your healthcare provider can help to determine if it is being caused by metformin or something else.

In more rare cases, excess build-up of lactic acid can result in lactic acidosis, a potentially life-threatening condition.

Questions about Metformin? Chat with a provider using K Health.

Get Started

Managing Metformin Diarrhea

There are ways to decrease the gastrointestinal side effects that metformin can have on the gastrointestinal system.

A healthcare provider may do the following:

  • Start you on a low dose or decrease your dosage
  • Have you take metformin at meal times
  • Prescribe extended-release metformin so that it is taken less frequently, which could minimize side effects

There are also ways that you can address the short-term side effects to find comfort while your body adjusts to the medication:

  • Stay hydrated: Diarrhea can deplete fluids, which can make other signs and symptoms worse.
  • Eat the BRAT diet: Bananas, rice, apples, tea, and toast are a basic diet that can decrease strain on the gastrointestinal tract. It is often recommended for other types of diarrhea. If you are taking metformin for diabetes, make sure that you also eat protein and follow your other dietary instructions.
  • Fiber: In some cases, diarrhea could be triggered from not having enough fiber in the diet. Fiber is important for helping to control blood glucose and also supports weight loss. High-fiber foods include whole grains, fruits, and vegetables.

If your diarrhea is severe, your medical provider may suggest taking anti-diarrheal medication. They may also recommend stopping metformin for a short period of time to see if the diarrhea resolves.

Other Metformin Side Effects

Common side effects of metformin are short-term and mild.

In addition to diarrhea, they include:

Managing Side Effects

Your medical provider will start you on a low dose to give your body time to adjust to the medication. In most cases, this can help to minimize side effects.

Taking metformin with meals can help to decrease how strongly it impacts gastrointestinal function.

Metformin works to support balanced blood sugar in addition to diet, lifestyle, and exercise. Eating a well-balanced diet can help to improve general wellness and supports better digestion.

Questions about Metformin? Chat with a provider using K Health.

Get Started

When to See a Medical Provider

If you are taking metformin and the side effects are unmanageable or are getting worse, your healthcare provider can help create a plan to find relief.

They may also prescribe an alternative to metformin if you are struggling to tolerate it.

There are many FDA-approved alternatives to metformin. Some include sodium-glucose co-transporter 2 (SGLT2) inhibitors like canagliflozin (Invokana) and dapagliflozin (Farxiga). 

Instead of eliminating glucose via the intestines, like metformin, these medications decrease glucose levels by eliminating via the kidneys and urine.

Whether you have recently started taking metformin or have been taking it a long time, diarrhea is an unpleasant side effect. You can speak with a healthcare provider in the K Health app, right from your home.

How K Health Can Help

Did you know you can access online urgent care with K Health?

Check your symptoms, explore conditions and treatments, and if needed, text with a healthcare provider in minutes. 

K Health’s AI-powered app is HIPAA compliant and is based on 20 years of clinical data.

Frequently Asked Questions

How do you stop diarrhea when taking metformin?
If you have recently started taking metformin, diarrhea is a common side effect that typically resolves on its own over time. You can decrease the side effects of metformin, which can include diarrhea and nausea, by taking metformin with meals. Your healthcare provider will usually start you on a lower dose so that your body has time to adjust. If you take an immediate-release form of medication, your medical provider may also switch you to an extended-release form.
Does metformin diarrhea go away?
Diarrhea caused by metformin usually only lasts for a short amount of time while the body adjusts to medicine. If it lasts for a long time or gets worse, let your healthcare provider know. You can decrease diarrhea caused by metformin by taking the medicine with meals.
Why does metformin cause gastrointestinal problems?
Metformin changes the way that the liver makes glucose. A byproduct of this is lactic acid, which can be an intestinal irritant in the gut. Additionally, metformin gets rid of excess glucose via the intestines. The presence of this extra glucose in the intestines can trigger diarrhea and other gastrointestinal problems.

K Health articles are all written and reviewed by MDs, PhDs, NPs, or PharmDs and are for informational purposes only. This information does not constitute and should not be relied on for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

Craig Sorkin, DNP, APN

Craig Sorkin, DNP, APN is a board certified Family Nurse Practitioner with over 15 years experience. He received his Undergraduate and Graduate degrees from William Paterson University and his doctoral degree from Drexel University. He has spent his career working in the Emergency Room and Primary Care. The last 6 years of his career have been dedicated to the field of digital medicine. He has created departments geared towards this specialized practice as well as written blogs and a book about the topic.

Close button

Refill medications and get certain necessary prescriptions with K Health from home.

Start Now
Image of pill bottle